Springer Nature is making SARS-CoV-2 and COVID-19 research free. View research | View latest news | Sign up for updates

The Defect of Random Hyperspherical Harmonics

Abstract

Random hyperspherical harmonics are Gaussian Laplace eigenfunctions on the unit d-sphere (\(d\ge 2\)). We investigate the distribution of their defect, i.e., the difference between the measure of positive and negative regions. Marinucci and Wigman studied the two-dimensional case giving the asymptotic variance (Marinucci and Wigman in J Phys A Math Theor 44:355206, 2011) and a central limit theorem (Marinucci and Wigman in Commun Math Phys 327(3):849–872, 2014), both in the high-energy limit. Our main results concern asymptotics for the defect variance and quantitative CLTs in Wasserstein distance, in any dimension. The proofs are based on Wiener–Itô chaos expansions for the defect, a careful use of asymptotic results for all order moments of Gegenbauer polynomials and Stein–Malliavin approximation techniques by Nourdin and Peccati (in Prob Theory Relat Fields 145(1–2):75–118, 2009; Normal approximations with Malliavin calculus. Cambridge Tracts in Mathematics, vol 192, Cambridge University Press, Cambridge, 2012). Our argument requires some novel technical results of independent interest that involve integrals of the product of three hyperspherical harmonics.

This is a preview of subscription content, log in to check access.

Notes

  1. 1.

    Recall that \(\left( P_\ell ^{(a,b)} \right) _\ell \) is a family of orthogonal polynomials on the interval \([-\,1,1]\) with respect to the weight \( (1-t)^{a}(1+t)^b \).

  2. 2.

    See [30, (3.1.3)]

References

  1. 1.

    Adler, R.J., Taylor, J.E.: Random Fields and Geometry. Springer Monographs in Mathematics. Springer, New York (2007)

  2. 2.

    Andrews, G.E., Askey, R., Roy, R.: Special Functions. Encyclopedia of Mathematics and its Applications, vol. 71. Cambridge University Press, Cambridge (1999)

  3. 3.

    Benatar, J., Marinucci, D., Wigman, I.: Planck-scale distribution of nodal length of arithmetic random waves. arXiv:1710.06153

  4. 4.

    Berry, M.V.: Regular and irregular semiclassical wavefunctions. J. Phys. A: Math. Theor. 10(12), 2083–2091 (1977)

  5. 5.

    Berry, M.V.: Statistics of nodal lines and points in chaotic quantum billiards: perimeter corrections, fluctuations, curvature. J. Phys. A: Math. Gen. 35(13), 3025–3038 (2002)

  6. 6.

    Brüning, J., Gromes, D.: Über die Länge der Knotenlinien schwingender Membranen. Math. Z. 124, 79–82 (1972)

  7. 7.

    Brüning, J.: Über Knoten von Eigenfunktionen des Laplace-Beltrami-Operators. Math. Z. 158(1), 15–21 (1978)

  8. 8.

    Cammarota, V., Marinucci, D.: On the limiting behaviour of needlets polyspectra. Annales de l’Institut Henri Poincaré Probabilités et Statistiques 51(3), 1159–1189 (2015)

  9. 9.

    Cammarota, V., Marinucci, D.: A quantitative central limit theorem for the Euler-Poincaré characteristic of random spherical eigenfunctions. Ann. Prob. (in press)

  10. 10.

    Cammarota, V., Marinucci, D., Wigman, I.: Fluctuations of the Euler–Poincaré characteristic for random spherical harmonics. Proc. Am. Math. Soc. 144(11), 4759–4775 (2016)

  11. 11.

    Donnelly, H., Fefferman, C.: Nodal sets of eigenfunctions on Riemannian manifolds. Invent. Math. 93(1), 161–183 (1988)

  12. 12.

    Durastanti, C.: Adaptive global thresholding on the sphere. J. Multivar. Anal. 151, 110–132 (2016)

  13. 13.

    Faraut, J.: Analysis on Lie groups. Cambridge Studies in Advanced Mathematics, vol. 110. Cambridge University Press, Cambridge (2008). An introduction

  14. 14.

    Ghosh, A., Reznikov, A., Sarnak, P.: Nodal domains of Maass forms I. Geom. Funct. Anal. 23(5), 1515–1568 (2013)

  15. 15.

    Jung, J., Zelditch, S.: Number of nodal domains of eigenfunctions on non-positively curved surfaces with concave boundary. Math. Ann. 364(3–4), 813–840 (2016)

  16. 16.

    Krishnapur, M., Kurlberg, P., Wigman, I.: Nodal length fluctuations for arithmetic random waves. Ann. Math. (2) 177(2), 699–737 (2013)

  17. 17.

    Marinucci, D.: High-resolution asymptotics for the angular bispectrum of spherical random fields. Ann. Stat. 34(1), 1–41 (2006)

  18. 18.

    Marinucci, D.: A central limit theorem and higher order results for the angular bispectrum. Probab. Theory Relat. Fields 141(3–4), 389–409 (2008)

  19. 19.

    Marinucci, D., Peccati, G.: Random Fields on the Sphere. London Mathematical Society Lecture Note Series, vol. 389. Cambridge University Press, Cambridge (2011)

  20. 20.

    Marinucci, D., Peccati, G., Rossi, M., Wigman, I.: Non-Universality of nodal lengths distribution for arithmetic random waves. Geom. Funct. Anal. 26(3), 926–960 (2016)

  21. 21.

    Marinucci, D., Rossi, M.: Stein–Malliavin approximations for nonlinear functionals of random eigenfunctions on \(\mathbb{S}^d\). J. Funct. Anal. 268(8), 2379–2420 (2015)

  22. 22.

    Marinucci, D., Rossi, M., Wigman, I.: The asymptotic equivalence of the sample trispectrum and the nodal length for random spherical harmonics. arXiv:1705.05747

  23. 23.

    Marinucci, D., Wigman, I.: The defect variance of random spherical harmonics. J. Phys. A: Math. Theor. 44, 355206 (2011)

  24. 24.

    Marinucci, D., Wigman, I.: On nonlinear functionals of random spherical eigenfunctions. Commun. Math. Phys. 327(3), 849–872 (2014)

  25. 25.

    Meckes, E.: On the approximate normality of eigenfunctions of the Laplacian. Trans. Am. Math. Soc. 361(10), 5377–5399 (2009)

  26. 26.

    Nazarov, F., Sodin, M.: On the number of nodal domains of random spherical harmonics. Am. J. Math. 131(5), 1337–1357 (2009)

  27. 27.

    Nourdin, I., Peccati, G.: Stein’s method on Wiener chaos. Probab. Theory Relat. Fields 145(1–2), 75–118 (2009)

  28. 28.

    Nourdin, I., Peccati, G.: Normal Approximations with Malliavin Calculus. Cambridge Tracts in Mathematics, vol. 192. Cambridge University Press, Cambridge (2012)

  29. 29.

    Peccati, G., Tudor, C.A.: Gaussian limits for vector-valued multiple stochastic integrals. In: Séminaire de Probabilités XXXVIII, volume 1857 of Lecture Notes in Mathematics, pp. 247–262. Springer, Berlin (2005)

  30. 30.

    Peccati, G., Taqqu, M.S.: Wiener Chaos: Moments, Cumulants and Diagrams. Bocconi & Springer Series, vol. 1. Springer, Bocconi University Press, Milan (2011)

  31. 31.

    Pham, V.-H.: On the rate of convergence for central limit theorems of sojourn times of Gaussian fields. Stoch. Process. Appl. 123(6), 2158–2174 (2013)

  32. 32.

    Rossi, M.: The geometry of spherical random fields. Ph.D. thesis. University of Rome Tor Vergata (2015). arXiv:1603.07575

  33. 33.

    Rudnick, Z., Wigman, I.: On the volume of nodal sets for eigenfunctions of the Laplacian on the torus. Ann. Henri Poincaré 9(1), 109–130 (2008)

  34. 34.

    Szegő, G.: Orthogonal polynomials, vol. XXIII, 4th edn. American Mathematical Society, Providence, RI (1975)

  35. 35.

    Vilenkin, N.J., Klimyk, A.U.: Representation of Lie groups and special functions. Volume 74 of Mathematics and its Applications (Soviet Series), vol. 2. Kluwer Academic Publishers Group, Dordrecht (1993)

  36. 36.

    Varshalovich, D.A., Moskalev, A.N., Khersonskiĭ, V.K.: Quantum Theory of Angular Momentum. World Scientific Publishing Co. Inc., Teaneck (1988)

  37. 37.

    Wigman, I.: Fluctuations of the nodal length of random spherical harmonics. Commun. Math. Phys. 298(3), 787–831 (2010)

  38. 38.

    Wigman, I.: On the Nodal Lines of Random and Deterministic Laplace Eigenfunctions. Spectral geometry, Volume 84 of Proceedings of the International Conference on Spectral Geometry, Dartmouth College, pp. 285–297. American Mathematical Society, Providence (2012)

  39. 39.

    Yau, S.-T.: Survey on partial differential equations in differential geometry. Seminar on Differential Geometry, Volume 102 of Annals of Mathematical Studies, pp. 3–71. Princeton University Press, Princeton (1982)

Download references

Acknowledgements

This topic was suggested by Domenico Marinucci. The author would like to thank him, Giovanni Peccati and Igor Wigman for useful conversations, and an anonymous referee for insightful comments. The research leading to this work was carried out within the framework of the ERC Pascal Project No. 277742 and of the Grant STARS (R-AGR-0502-10) at Luxembourg University. The author is currently supported by the Foundation Sciences Mathématiques de Paris and the ANR-17-CE40-0008 Project Unirandom.

Author information

Correspondence to Maurizia Rossi.

Appendix

Appendix

Proof of Lemma 2.1

Proof

By (1.7), one deduces that \(|D_\ell |\le |{\mathbb {S}}^d|\) a.s. and hence \(D_\ell \in L^2({\mathbb {P}})\). Recall that we can write

$$\begin{aligned} D_\ell = 2\int _{{\mathbb {S}}^d} 1_{(0,+\infty )}(T_\ell (x))\,\hbox {d}x - |{\mathbb {S}}^d|. \end{aligned}$$

The chaotic expansion Sect. 3.2 of the indicator function \(1_{(0,+\infty )}\) is given by (see, e.g., [24] and the references therein)

$$\begin{aligned} 1_{(0,+\infty )}(\cdot ) = \frac{1}{2} + \sum _{q\ge 0} \frac{\phi (0)H_{2q}(0)}{(2q+1)!} H_{2q+1}(\cdot ), \end{aligned}$$

where \(\phi \) still denotes the p.d.f. of the standard Gaussian law and \((H_k)_{k\ge 0}\) the sequence of Hermite polynomials. Hence in particular,

$$\begin{aligned} \sum _{q\ge 0} \frac{(\phi (0)H_{2q}(0))^2}{(2q+1)!} = \Phi (0)(1-\Phi (0))< +\infty , \end{aligned}$$
(7.1)

\(\Phi \) still denoting the cumulative distribution function of a standard Gaussian random variable. Actually, it is easy to check that, for \(Z\sim {\mathcal {N}}(0,1)\), \({\mathbb { E}}[1_{(0,+\infty )}(Z)] = 1/2\), whereas for \(k\ge 1\)

$$\begin{aligned} \begin{aligned} {\mathbb { E}}[1_{(0,+\infty )}(Z)H_{k}(Z)]&=\int _0^{+\infty } (-1)^k \phi ^{-1}(t)\frac{\hbox {d}^k\phi }{\hbox {d}t^k}(t)\phi (t)\,\hbox {d}t\\&= (-1)^k \frac{d^{k-1}\phi }{\mathrm{d}t^{k-1}}(t) \Big |_0^{+\infty } = -\phi (t) H_{k-1}(t) \Big |_0^{+\infty } \\&=\phi (0) H_{k-1}(0), \end{aligned} \end{aligned}$$

which vanishes if k is even. For \(m\in {\mathbb {N}}\), \(m>0\), let us consider the random variable

$$\begin{aligned} \begin{aligned} U_\ell ^m&:= 2\int _{{\mathbb {S}}^d} \left( \frac{1}{2} + \sum _{q= 0}^m \frac{\phi (0)H_{2q}(0)}{(2q+1)!} H_{2q+1}(T_\ell (x) ) \right) \hbox {d}x - |{\mathbb {S}}^d|\\&=\sum _{q= 1}^m 2\frac{\phi (0)H_{2q}(0)}{(2q+1)!}\int _{{\mathbb {S}}^d} H_{2q+1}(T_\ell (x) )\,\hbox {d}x, \end{aligned} \end{aligned}$$

where the sum starts from \(q=1\) since \(H_1(t) = t\) and hyperspherical harmonics have zero mean over \({\mathbb {S}}^d\). Let us set moreover

$$\begin{aligned} J_{2q+1} := 2\phi (0)H_{2q}(0). \end{aligned}$$

In what follows, we shall show that the sequence of random variables \(\left( U_\ell ^m\right) _m\) is a Cauchy sequence in \(L^2({\mathbb {P}})\). By the orthogonality property of chaotic projections and (3.4), we have for \(m,n \in {\mathbb {N}}\), \(n,m>0\)

$$\begin{aligned} \begin{aligned} {\mathbb { E}}[(U_\ell ^m - U_\ell ^{m+n})^2] = \sum _{q=m+1}^{m+n} \frac{J_{2q+1}^2}{(2q+1)!}\int _{({\mathbb {S}}^d)^2} G_{\ell ;d}(\cos d(x,y))^{2q+1}\,\hbox {d}x\hbox {d}y. \end{aligned} \end{aligned}$$

Now, since Gegenbauer polynomials are uniformly bounded by 1, we have

$$\begin{aligned} \begin{aligned} {\mathbb { E}}[(U_\ell ^m - U_\ell ^{m+n})^2]&\le |\mathbb S^d|^2\sum _{q=m+1}^{m+n} \frac{J_{2q+1}^2}{(2q+1)!}; \end{aligned} \end{aligned}$$

hence (7.1) allows to conclude the proof. \(\square \)

Some Useful Estimates

Let us denote \(H:=L^2({\mathbb {S}}^d)\).

Lemma 7.1

There exists \(C>0\) such that for integers \(q,p\ge 1\), \(q\le p\),

$$\begin{aligned} \begin{aligned}&\mathrm{Var}\left( \left\langle D h_{\ell ;2q+1,d} , -DL^{-1} h_{\ell ;2q+1,d} \right\rangle _H \right) \le C (2q+1)^2 ((2q)!)^2 3^{4q} R_{\ell ;d},\\&{\mathbb { E}}\left[ \left\langle D h_{\ell ;2q+1,d} , -DL^{-1} h_{\ell ;2p+1,d} \right\rangle _H ^2 \right] \le C (2q+1)^2(2q)! (2p)! 3^{2q+2p} R_{\ell ;d}, \end{aligned} \end{aligned}$$
(7.2)

where

$$\begin{aligned} R_{\ell ;2} := \frac{\log \ell }{\ell ^{9/2}}\quad \text { and for } d>2 \quad R_{\ell ;d}:=\frac{1}{\ell ^{2d +(d-1)/2}}. \end{aligned}$$

Proof

Recall that \(h_{\ell ;2q+1,d}\) can be expressed as a multiple Wiener–Itô integral of order q (see Sect. 3.2.1)

$$\begin{aligned} h_{\ell ;2q+1,d} \mathop {=}^{{\mathcal {L}}} \int _{({\mathbb {S}}^d)^q} g_{\ell ;2q+1,d}(y_1,y_2,\dots ,y_q)\,\hbox {d}W(y_1)\hbox {d}W(y_2)\dots \hbox {d}W(y_q)=:I_q(g_{\ell ;2q+1,d}), \end{aligned}$$

where the function \(g_{\ell ;2q+1,d}\) is given by

$$\begin{aligned} g_{\ell ;2q+1,d}(y_1,y_2,\dots ,y_q) := \int _{{\mathbb {S}}^d} \left( \frac{n_{\ell ;d}}{|{\mathbb {S}}^d|} \right) ^{q/2} G_{\ell ;d}(\cos d(x,y_1)) \cdots G_{\ell ;d}(\cos d(x,y_q))\,\hbox {d}x. \end{aligned}$$

Similar arguments as those in the proof of [8, Lemma 6.1] allow one to have, for integers \(p,q\ge 1\), the following new estimates

$$\begin{aligned} \begin{aligned}&\mathrm{Var}\left( \left\langle D h_{\ell ;2q+1,d} , -DL^{-1} h_{\ell ;2q+1,d} \right\rangle _H \right) \\&\quad \le (2q+1)^2 \sum _{r=1}^{2q} ((r-1)!)^2 { 2q \atopwithdelims ()r-1}^4 (2(2q+1)-2r)!\Vert g_{\ell ;2q+1,d}\\&\qquad \otimes _r g_{\ell ;2q+1,d}\Vert ^2_{H^{\otimes 2(2q+1)-2r}}, \end{aligned} \end{aligned}$$
(7.3)

and moreover for \(q\le p\)

$$\begin{aligned} \begin{aligned}&{\mathbb { E}}\left[ \left\langle D h_{\ell ;2q+1,d} , -DL^{-1} h_{\ell ;2p+1,d} \right\rangle _H ^2 \right] \\&\quad = (2q+1)^2 \sum _{r=1}^{2q+1} ((r-1)!)^2 { 2q \atopwithdelims ()r-1}^2 { 2p \atopwithdelims ()r-1}^2\\&\qquad \times (2q+2p + 2-2r)!\Vert g_{\ell ;2q+1,d} {\widetilde{\otimes }}_r g_{\ell ;2p+1,d}\Vert ^2_{H^{\otimes n}} \\&\quad \le (2q+1)^2 \sum _{r=1}^{2q+1} ((r-1)!)^2 { 2q \atopwithdelims ()r-1}^2 { 2p \atopwithdelims ()r-1}^2\\&\qquad \times (2q+2p + 2-2r)!\Vert g_{\ell ;2q+1,d} \otimes _r g_{\ell ;2p+1,d}\Vert ^2_{H^{\otimes n}}, \end{aligned} \end{aligned}$$
(7.4)

where \(n:=2q+2p+2-2r\) for notational simplicity. Now from [21, Proposition 4.1] we know the explicit formula for the norm of contractions: for \(q\le p\)

$$\begin{aligned}&\Vert g_{\ell ;2q+1,d} \otimes _r g_{\ell ;2p+1,d}\Vert ^2_{H^{\otimes n}} =\int _{({\mathbb {S}}^d)^4}G_{\ell ;d}(\cos d(x_1,x_2))^r G_{\ell ;d}(\cos d(x_2,x_3))^{2q+1-r} \\&\quad \times G_{\ell ;d}(\cos d(x_3,x_4))^r G_{\ell ;d}(\cos d(x_4,x_1))^{2q+1-r}\hbox {d}\underline{x}, \end{aligned}$$

where \(d\underline{x}:=dx_1dx_2dx_3dx_4\). Thanks to [21, Proposition 4.2, Proposition 4.3] (for \(q\ge 2\)) and Lemma 1.4 (for \(q=1\)) we have, as \(\ell \rightarrow +\infty \),

$$\begin{aligned} \Vert g_{\ell ;2q+1,2} \otimes _r g_{\ell ;2p+1,2}\Vert ^2_{H^{\otimes n}} = O\left( R_{\ell ;d} \right) , \end{aligned}$$
(7.5)

where \(R_{\ell ;2} = \log \ell / \ell ^{9/2}\) and \(R_{\ell ;d}=1/\ell ^{2d +(d-1)/2}\) for \(d>2\). Note that O’ notation is independent of q and p.

As stated in [8, (6.1),(6.2)], the following inequalities hold

$$\begin{aligned}&\sum _{r=1}^{2q} ((r-1)!)^2 { 2q \atopwithdelims ()r-1}^4 (2(2q+1)-2r)!\le ((2q)!)^2 3^{4q},\nonumber \\&\sum _{r=1}^{2q+1} ((r-1)!)^2 { 2q \atopwithdelims ()r-1}^2 { 2p \atopwithdelims ()r-1}^2 (2q+2p + 2-2r)!\le (2q)! (2p)! 3^{2q+2p}.\nonumber \\ \end{aligned}$$
(7.6)

Plugging (7.6) and (7.5) into (7.3) and (7.4), one infers (7.2). \(\square \)

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Rossi, M. The Defect of Random Hyperspherical Harmonics. J Theor Probab 32, 2135–2165 (2019). https://doi.org/10.1007/s10959-018-0849-6

Download citation

Keywords

  • Defect
  • Gaussian eigenfunctions
  • High-energy asymptotics
  • Quantitative central limit theorem
  • Integrals of hyperspherical harmonics

Mathematics Subject Classification (2010)

  • 60G60
  • 42C10
  • 60D05
  • 60B10
  • 43A75